The Möbius function is strongly orthogonal to nilsequences

Abstract

We show that the Möbius function $\mu(n)$ is strongly asymptotically orthogonal to any polynomial nilsequence $(F(g(n)\Gamma))_{n \in \mathbb{N}}$. Here, $G$ is a simply-connected nilpotent Lie group with a discrete and cocompact subgroup $\Gamma$ (so $G/\Gamma$ is a nilmanifold), $g : \mathbb{Z} \rightarrow G$ is a polynomial sequence, and $F: G/\Gamma \to \Bbb{R}$ is a Lipschitz function. More precisely, we show that $|\frac{1}{N} \sum_{n=1}^N \mu(n) F(g(n) \Gamma)| \ll_{F,G,\Gamma,A} \log^{-A} N$ for all $A > 0$. In particular, this implies the Möbius and Nilsequence conjecture $\mbox{MN}(s)$ from our earlier paper for every positive integer $s$. This is one of two major ingredients in our programme to establish a large number of cases of the generalised Hardy-Littlewood conjecture, which predicts how often a collection $\psi_1,\dots,\psi_t : \mathbb{Z}^d \rightarrow \mathbb{Z}$ of linear forms all take prime values. The proof is a relatively quick application of the results in our recent companion paper.

We give some applications of our main theorem. We show, for example, that the Möbius function is uncorrelated with any bracket polynomial such as $n\sqrt{3}\lfloor n\sqrt{2}\rfloor$. We also obtain a result about the distribution of nilsequences $(a^nx\Gamma)_{n \in \mathbb{N}}$ as $n$ ranges only over the primes.

  • [berg-hal] V. Bergelson and I. J. Håland, "Sets of recurrence and generalized polynomials," in Convergence in Ergodic Theory and Probability, Berlin: de Gruyter, 1996, vol. 5, pp. 91-110.
    @incollection {berg-hal, MRKEY = {1412598},
      AUTHOR = {Bergelson, Vitaly and H{\aa}land, Inger Johanne},
      TITLE = {Sets of recurrence and generalized polynomials},
      BOOKTITLE = {Convergence in Ergodic Theory and Probability},
      VENUE={{C}olumbus, {OH},
      1993},
      SERIES = {Ohio State Univ. Math. Res. Inst. Publ.},
      VOLUME = {5},
      PAGES = {91--110},
      PUBLISHER = {de Gruyter},
      ADDRESS = {Berlin},
      YEAR = {1996},
      MRCLASS = {28D15 (05D10)},
      MRNUMBER = {1412598},
      MRREVIEWER = {Thomas Ward},
      ZBLNUMBER = {0958.28014},
      }
  • [bl-bracket] Go to document V. Bergelson and A. Leibman, "Distribution of values of bounded generalized polynomials," Acta Math., vol. 198, iss. 2, pp. 155-230, 2007.
    @article {bl-bracket, MRKEY = {2318563},
      AUTHOR = {Bergelson, Vitaly and Leibman, Alexander},
      TITLE = {Distribution of values of bounded generalized polynomials},
      JOURNAL = {Acta Math.},
      FJOURNAL = {Acta Mathematica},
      VOLUME = {198},
      YEAR = {2007},
      NUMBER = {2},
      PAGES = {155--230},
      ISSN = {0001-5962},
      CODEN = {ACMAA8},
      MRCLASS = {11K31 (11J54)},
      MRNUMBER = {2318563},
      MRREVIEWER = {Alexander Gorodnik},
      DOI = {10.1007/s11511-007-0015-y},
      ZBLNUMBER = {1137.37005},
      }
  • [davenport] H. Davenport, "On some infinite series involving arithmetical functions. II," Quart. J. Math. Oxford, vol. 8, pp. 313-320, 1937.
    @article{davenport,
      author={Davenport, H.},
      TITLE={On some infinite series involving arithmetical functions. {II}},
      JOURNAL={Quart. J. Math. Oxford},
      VOLUME={8},
      YEAR={1937},
      PAGES={313--320},
      ZBLNUMBER = {0017.39101},
     }
  • [green-icm] B. Green, "Generalising the Hardy-Littlewood method for primes," in International Congress of Mathematicians. Vol. II, Eur. Math. Soc., Zürich, 2007, pp. 373-399.
    @incollection {green-icm, MRKEY = {2275602},
      AUTHOR = {Green, Ben},
      TITLE = {Generalising the {H}ardy-{L}ittlewood method for primes},
      BOOKTITLE = {International {C}ongress of {M}athematicians. {V}ol. {II}},
      VENUE={Madrid, 2006},
      PAGES = {373--399},
      PUBLISHER = {Eur. Math. Soc., Zürich},
      YEAR = {2007},
      MRCLASS = {11B25 (11P55)},
      MRNUMBER = {2275602},
      MRREVIEWER = {John B. Friedlander},
      ZBLNUMBER = {1157.11007},
      }
  • [green-cdm] B. Green, "Three topics in additive prime number theory," in Current Developments in Mathematics, 2007, Int. Press, Somerville, MA, 2009, pp. 1-41.
    @incollection {green-cdm, MRKEY = {2532994},
      AUTHOR = {Green, Ben},
      TITLE = {Three topics in additive prime number theory},
      BOOKTITLE = {Current Developments in Mathematics, 2007},
      PAGES = {1--41},
      PUBLISHER = {Int. Press, Somerville, MA},
      YEAR = {2009},
      MRCLASS = {11-02 (11A63 11B25 11B30 11P05)},
      MRNUMBER = {2532994},
      MRREVIEWER = {Tom Sanders},
      ZBLNUMBER = {05578293},
      }
  • [green-tao-inverseu3] Go to document B. Green and T. Tao, "An inverse theorem for the Gowers $U^3(G)$ norm," Proc. Edinb. Math. Soc., vol. 51, iss. 1, pp. 73-153, 2008.
    @article {green-tao-inverseu3, MRKEY = {2391635},
      AUTHOR = {Green, Ben and Tao, Terence},
      TITLE = {An inverse theorem for the {G}owers {$U\sp 3(G)$} norm},
      JOURNAL = {Proc. Edinb. Math. Soc.},
      FJOURNAL = {Proceedings of the Edinburgh Mathematical Society. Series II},
      VOLUME = {51},
      YEAR = {2008},
      NUMBER = {1},
      PAGES = {73--153},
      ISSN = {0013-0915},
      MRCLASS = {11B25 (11B75 11P55 11P70)},
      MRNUMBER = {2391635},
      MRREVIEWER = {Serge{\u\i} V. Konyagin},
      DOI = {10.1017/S0013091505000325},
      ZBLNUMBER = {1202.11013},
      }
  • [green-tao-u3mobius] Go to document B. Green and T. Tao, "Quadratic uniformity of the Möbius function," Ann. Inst. Fourier $($Grenoble$)$, vol. 58, iss. 6, pp. 1863-1935, 2008.
    @article {green-tao-u3mobius, MRKEY = {2473624},
      AUTHOR = {Green, Ben and Tao, Terence},
      TITLE = {Quadratic uniformity of the {M}öbius function},
      JOURNAL = {Ann. Inst. Fourier $($Grenoble$)$},
      FJOURNAL = {Université de Grenoble. Annales de l'Institut Fourier},
      VOLUME = {58},
      YEAR = {2008},
      NUMBER = {6},
      PAGES = {1863--1935},
      ISSN = {0373-0956},
      CODEN = {AIFUA7},
      MRCLASS = {11B30 (11A25)},
      MRNUMBER = {2473624},
      MRREVIEWER = {Tamar Ziegler},
      ZBLNUMBER = {1160.11017},
      DOI = {10.5802/aif.2401},
     }
  • [green-tao-linearprimes] Go to document B. Green and T. Tao, "Linear equations in primes," Ann. of Math., vol. 171, pp. 1753-1850, 2010.
    @article{green-tao-linearprimes,
      author = {Green, Ben and Tao, Terence},
      TITLE={Linear equations in primes},
      JOURNAL = {Ann. of Math.},
      VOLUME = {171},
      YEAR = {2010},
      PAGES = {1753--1850},
      MRNUMBER = {2680398},
      ZBLNUMBER = {05712763},
      DOI = {10.4007/annals.2010.171.1753},
     }
  • [green-tao-nilratner] Go to document B. Green and T. Tao, "The quantitative behaviour of polynomial orbits on nilmanifolds," Ann. of Math., vol. 175, pp. 465-540, 2012.
    @article{green-tao-nilratner,
      author = {Green, Ben and Tao, Terence},
      TITLE={The quantitative behaviour of polynomial orbits on nilmanifolds},
      JOURNAL = {Ann. of Math.},
      VOLUME = {175},
      YEAR = {2012},
      PAGES={465--540},
      DOI = {10.4007/annals.2012.175.2.2},
     }
  • [haland] Go to document I. J. Håland, "Uniform distribution of generalized polynomials," J. Number Theory, vol. 45, iss. 3, pp. 327-366, 1993.
    @article {haland, MRKEY = {1247389},
      AUTHOR = {H{\aa}land, Inger Johanne},
      TITLE = {Uniform distribution of generalized polynomials},
      JOURNAL = {J. Number Theory},
      FJOURNAL = {Journal of Number Theory},
      VOLUME = {45},
      YEAR = {1993},
      NUMBER = {3},
      PAGES = {327--366},
      ISSN = {0022-314X},
      CODEN = {JNUTA9},
      MRCLASS = {11K06 (11J71)},
      MRNUMBER = {1247389},
      DOI = {10.1006/jnth.1993.1082},
      ZBLNUMBER = {0797.11064},
      }
  • [iwaniec-kowalski] H. Iwaniec and E. Kowalski, Analytic Number Theory, Providence, RI: Amer. Math. Soc., 2004, vol. 53.
    @book {iwaniec-kowalski, MRKEY = {2061214},
      AUTHOR = {Iwaniec, Henryk and Kowalski, Emmanuel},
      TITLE = {Analytic Number Theory},
      SERIES = {Amer. Math. Soc. Colloqu. Publ.},
      VOLUME = {53},
      PUBLISHER = {Amer. Math. Soc.},
      ADDRESS = {Providence, RI},
      YEAR = {2004},
      PAGES = {xii+615},
      ISBN = {0-8218-3633-1},
      MRCLASS = {11-02 (11Fxx 11Lxx 11Mxx 11Nxx)},
      MRNUMBER = {2061214},
      MRREVIEWER = {K. Soundararajan},
      ZBLNUMBER = {1071.11001},
      ZBLNUMBER = {1059.11001},
      }
  • [leibman-group-1] Go to document A. Leibman, "Polynomial sequences in groups," J. Algebra, vol. 201, iss. 1, pp. 189-206, 1998.
    @article {leibman-group-1, MRKEY = {1608723},
      AUTHOR = {Leibman, A.},
      TITLE = {Polynomial sequences in groups},
      JOURNAL = {J. Algebra},
      FJOURNAL = {Journal of Algebra},
      VOLUME = {201},
      YEAR = {1998},
      NUMBER = {1},
      PAGES = {189--206},
      ISSN = {0021-8693},
      CODEN = {JALGA4},
      MRCLASS = {20F14},
      MRNUMBER = {1608723},
      MRREVIEWER = {Mohammad Reza R. Moghaddam},
      DOI = {10.1006/jabr.1997.7269},
      ZBLNUMBER = {0908.20029},
      }
  • [leibman-single-poly] Go to document A. Leibman, "Pointwise convergence of ergodic averages for polynomial sequences of translations on a nilmanifold," Ergodic Theory Dynam. Systems, vol. 25, iss. 1, pp. 201-213, 2005.
    @article {leibman-single-poly, MRKEY = {2122919},
      AUTHOR = {Leibman, A.},
      TITLE = {Pointwise convergence of ergodic averages for polynomial sequences of translations on a nilmanifold},
      JOURNAL = {Ergodic Theory Dynam. Systems},
      FJOURNAL = {Ergodic Theory and Dynamical Systems},
      VOLUME = {25},
      YEAR = {2005},
      NUMBER = {1},
      PAGES = {201--213},
      ISSN = {0143-3857},
      MRCLASS = {37A17 (22F30 28D15)},
      MRNUMBER = {2122919},
      MRREVIEWER = {Alexander Gorodnik},
      DOI = {10.1017/S0143385704000215},
      ZBLNUMBER = {1080.37003},
      }
  • [malcev] A. I. Mal$’$cev, "On a class of homogeneous spaces," Izvestiya Akad. Nauk. SSSR. Ser. Mat., vol. 13, pp. 9-32, 1949.
    @article {malcev, MRKEY = {0028842},
      AUTHOR = {Mal$'$cev, A. I.},
      TITLE = {On a class of homogeneous spaces},
      JOURNAL = {Izvestiya Akad. Nauk. SSSR. Ser. Mat.},
      FJOURNAL = {Izvestiya Akademii Nauk SSSR. Seriya Matematicheskaya},
      VOLUME = {13},
      YEAR = {1949},
      PAGES = {9--32},
      ISSN = {0373-2436},
      MRCLASS = {20.0X},
      MRNUMBER = {0028842},
      MRREVIEWER = {I. Kaplansky},
      }
  • [tao-coates] T. Tao, "Obstructions to uniformity and arithmetic patterns in the primes," Pure Appl. Math. Q., vol. 2, iss. 2, part 2, pp. 395-433, 2006.
    @article {tao-coates, MRKEY = {2251475},
      AUTHOR = {Tao, Terence},
      TITLE = {Obstructions to uniformity and arithmetic patterns in the primes},
      JOURNAL = {Pure Appl. Math. Q.},
      FJOURNAL = {Pure and Applied Mathematics Quarterly},
      VOLUME = {2},
      YEAR = {2006},
      NUMBER = {2, part 2},
      PAGES = {395--433},
      ISSN = {1558-8599},
      MRCLASS = {11N13 (11B25 37A45)},
      MRNUMBER = {2251475},
      MRREVIEWER = {Ben Joseph Green},
      ZBLNUMBER = {1105.11032},
      }
  • [tao-icm] Go to document T. Tao, "The dichotomy between structure and randomness, arithmetic progressions, and the primes," in International Congress of Mathematicians. Vol. I, Eur. Math. Soc., Zürich, 2007, pp. 581-608.
    @incollection {tao-icm, MRKEY = {2334204},
      AUTHOR = {Tao, Terence},
      TITLE = {The dichotomy between structure and randomness, arithmetic progressions, and the primes},
      BOOKTITLE = {International {C}ongress of {M}athematicians. {V}ol. {I}},
      PAGES = {581--608},
      PUBLISHER = {Eur. Math. Soc., Zürich},
      YEAR = {2007},
      MRCLASS = {11B25 (05C65 05C75 05D10 11N13 11N36 37A45)},
      MRNUMBER = {2334204},
      MRREVIEWER = {Imre Z. Ruzsa},
      DOI = {10.4171/022-1/22},
      ZBLNUMBER = {1183.11008},
      }
  • [vaughan] R. C. Vaughan, "Sommes trigonométriques sur les nombres premiers," C. R. Acad. Sci. Paris Sér. A-B, vol. 285, iss. 16, p. a981-a983, 1977.
    @article {vaughan, MRKEY = {0498434},
      AUTHOR = {Vaughan, R. C.},
      TITLE = {Sommes trigonométriques sur les nombres premiers},
      JOURNAL = {C. R. Acad. Sci. Paris Sér. A-B},
      VOLUME = {285},
      YEAR = {1977},
      NUMBER = {16},
      PAGES = {A981--A983},
      MRCLASS = {10G05},
      MRNUMBER = {0498434},
      ZBLNUMBER = {0374.10025},
     }
  • [vaughan-book] R. C. Vaughan, The Hardy-Littlewood Method, Second ed., Cambridge: Cambridge Univ. Press, 1997, vol. 125.
    @book {vaughan-book, MRKEY = {1435742},
      AUTHOR = {Vaughan, R. C.},
      TITLE = {The {H}ardy-{L}ittlewood Method},
      SERIES = {Cambridge Tracts in Math.},
      VOLUME = {125},
      EDITION = {Second},
      PUBLISHER = {Cambridge Univ. Press},
      ADDRESS = {Cambridge},
      YEAR = {1997},
      PAGES = {xiv+232},
      ISBN = {0-521-57347-5},
      MRCLASS = {11P55 (11L15 11P05)},
      MRNUMBER = {1435742},
      MRREVIEWER = {D. R. Heath-Brown},
      ZBLNUMBER = {0868.11046},
      }

Authors

Ben Green

Department of Pure Mathematics and Mathematical Statistics
Centre for Mathematical Sciences
Wilberforce Road
Cambridge CB3 0WA
England

Terence Tao

Department of Mathematics
University of California, Los Angeles
Los Angeles, CA 90095-1596